The Food and Drug Administration is calling for stricter restrictions on treatments that combine acetaminophen with other medications, due to potentially serious adverse health reactions.
The FDA recommended on Tuesday that health care professionals stop prescribing combination drugs that contain more than 325 milligrams of acetaminophen per tablet, capsule or other dosage unit, citing the risk of liver damage.
Limiting the quantity per dosage unit will reduce the risk of inadvertent overdose, which can lead to liver failure, liver transplant and death, the FDA said. It cited the fact that no available data showed that taking more than the recommended dose provided benefits that outweighed the added risks.
Inadvertent overdose from combination drugs containing acetaminophen, also known as paracetamol in most countries outside the United States, accounts for nearly half of all cases of acetaminophen-related liver failure in the United States, the agency said.
The Acetaminophen Awareness Coalition previously warned consumers that acetaminophen overdose is a real danger, especially because it is the most common drug ingredient in the U.S. and found in more than 600 medications.
It is the number one medication linked to liver injury, and because people often take it when they have the flu, they may mistakenly think the side effects of overdose -- which include nausea and vomiting -- are just more flu symptoms, Dr. Donald Gardenier, an assistant professor at the Mount Sinai School of Medicine and a member of the coalition, said to CBS News in January.
The National Institutes of Health recommends that people should not go over 4,000 milligrams of acetaminophen a day.
Combination acetaminophen products are commonly prescribed to patients to treat pain from acute injuries, post-operative pain or pain following dental procedures.
In January 2011, the FDA asked manufacturers of combination drugs containing acetaminophen, sold globally under trade names such as Tylenol and Panadol, to limit acetaminophen doses to no more than 325 mg in each tablet or capsule by January 14, 2014.
Some of these products still remain available, the agency said.
The FDA also suggested that pharmacists who receive a prescription for a combination product with more than the recommended dose contact the prescriber to discuss using a lower dose.
In the near future, the FDA plans to institute proceedings to withdraw approval for combination drugs that remain on the market, it said in a statement.